The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Choosing Your MedsChoosing Your Meds
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

atripla and zidovudine

Dec 20, 2011

if somebody becomes resistant to atripla components would he necessarily become resistant to zidovudine as well? i hope not because in a paper i saw point mutations caused by 3 components of atripla are absolutely different from that caused by zidovudine. in that case can a zidovudine and PI based regimen be used as second regimen? thank u.

Response from Dr. Young

Hello and thanks for posting.

There is a potential for cross resistance among the components of treatment. This means that prolonged treatment failure of one NRTI regimen has the potential to cause significant cross resistant to other medications of the same drug class.

The specific answer to your question depends on the viral genetic mutations that emerge during the Atripla treatment- limited resistance frequently occurs and does not cause resistance to many other medications. In the circumstance of the emergence of the M184V mutation, zidovudine sensitivity is preserved. If additional NRTI resistance mutations also evolve, then the risk of other cross resistance increases.

We typically would use Combivir (AZT+3TC) for regimens were AZT was the key NRTI component- this is because of coformulation and the likelihood that 3TC will enhance AZT sensitivity. So, a regimen of Combivir + a boosted PI could be used in this setting.

Constructing a regimen after treatment failure and drug resistance requires an understanding of the resistance (or possible resistance) patterns, and if possible, drug resistance testing. Then a regimen of 2 or preferably 3 active agents can be chosen, understanding that one needs to be mindful of the side effect profile or other reasons that could have contributed to the failure of the first regimen.

Hope that helps, BY

Peru question follow-up
schedule for atripla

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint